Mayo Clinic Connect
Hi. I’m new to the site and am interested in treating osteoperosis. I’m 39 yo and recently had a bone density that showed I’m at -2.4. So, going through the intial “I can’t believe it” stuff. 🙂
Liked by Mamacita, Alumna Mentor, Chris Trout, Volunteer Mentor, Leonard, parrotqueen
Has anyone received their 1st BMD scan with a low t-score, like -3.1 in the spine, and been prescribed Forteo? I’m 50 and a little freaked out as I thought I doing a baseline BMD scan. I have no underlying conditions that can explain the extremely low score. Family history of estrogen-receptive cancer puts HRT out of the question. I would like to wait a year, increase calcium/vit D/exercise, and get another scan. Thoughts?
Jump to this post
I am on my second month of forteo. So far the co-pay is $20/month. I’m told the Lilly co and the specialty drug store can help get your co-pay reduced if it is high.
Liked by GailBL, Volunteer Mentor
I checked out the specialty drug company you mentioned, called Lilly Cares, and found that they have an income cap for discounting their drugs, and I did not qualify because my income is over the cap. I called the company to verify and I was told that I did not qualify for any discounts.
I truly understand your situation. At 34 I reached over my head and fractured my T9, I reached for the phone and broke my clavicle, I sneezed and broke ribs, I fell and fractured my pelvis in 5 places. NO surgery on any. Lastly with the pelvis the specialist on call said…YOU HAVE 90 YEAR OLD BONES…I know. he kept asking me my age. I was 57 then. I am scared to death of winters (ice, snow…) I can turn an ankle and it will break. Step off a curb and break a leg…I have been on Fosamax, Forteo and now Prolia.
You are receiving shots for Forteo or giving yourself shots? I did the self injection daily of Forteo for the maximum 2 years they allow anyone to be on it. I had fabulous results…then was switched to Fosamax following those 2 years. I got a ‘drug holiday’ then ended up falling and fracturing my pelvis in 5 places. Now on Prolia for the 3rd year. Am osteopenia now. Will have new DEXA scan next year.
Thank you very much for your information. Apparently you are being helped with these drugs and I am glad to hear it. As for me, I decided against Forteo and Prolia because of the risks (also, with Forteo, the expense). I was willing to go on a bisophosonate like Fosamax or Activol (I had been on Foxamax previously for 8 years) but my doctor said it might do me more harm than good. So I am trying to build bone with exercise and diet alone.
Just a thought,@jaleen. Does your diet include modest Vitamin D levels (not many thousands daily, but a few thousands)? Have your Parathyroid hormones been tested for calcium impact?
I have Osteoporosis and 65 years old. I was told years ago I had osteopenia but then a Dr. told me I didn’t…so for years I did nothing about my bones. BIG mistake . But I will NOT take the bone medicine. One relative took Fosamax I believe, and broke her femur just walking into the kitchen. My druggist called me to see why I hadn’t refilled my prescription for the fosamax (I decided NOT to take any of it) because it is part of his job. When I told him I had no intentions of taking the medicine he said, “good for you” and told me that his mother developed cancer of the jaw and he believed it was as a result of the medicine. So…I try and add more calcium and vitamin D to my diet and try NOT to fall..don’t know what else I can do. I know exercise is important but I am recovering from a broken toe. Soon I HOPE!
I also do not want to take those osteoporosis drugs. I take the Vit. D and calcium thru food and hope it will be the answer. How did your
brake your toe?
Hi, I fell down the steps in the movie theatre. It was too dark. It is much better now but it took a really long time to heal. Which led me to getting a physical. And then the bone scan. I wish you the best!
Hello, I’m new to this group. My osteoporosis is not improving and after a dexa scan my doctor wants me to go on a drug. Tried one before and experienced a REALLY bad reaction. It was Ibandronate Sodium. Don’t know what “family” it’s in. Having horrible pain when lying down.
May I suggest an edit? Under the guidance of two widely respected physician’s in my urban area I was prescribed both Fossamax and Boniva for osteopenia. The diagnosis was not unexpected as I have a bone structure that is not as heavy as the average. Yes, I experienced gastrointestinal upset, but only for a few hours, and my sensitive stomach overcame the upset with over the counter medication and being upright for 4-6 hours — as I was working at a desk job, my routine was not altered. After less than two years on the medications, graduating from daily to monthly doses (if that helps date my experience) I was told that my bone density was no longer decreasing, and that I could stop the medication. The next exam two years later, and every two years since then, I have been told that my bone density continues to increase slightly even though I believe I am not as active as I was when first taking these medications. Therefore, I must agree with my doctors, an ob-gyn, and a gerontologist, that these medications actually reversed my bone loss. Before reading these posts, I did not regard my self as being unique in experiencing a positive outcome from this regimen, but I believe based on the experience of women like me, and the doctors who prescribed these medications, it is not correct to state unequivocally that these medications “don’t rebuild bone”.
I, too, am interested in treatments for osteoporosis at a younger (50) age; however, postmenopausal. I found Dr. Lani’s Bone Health Guide book helpful. I’m wary of beginning medical treatments (Forteo for 18-24 months and then a bisphosphonate for 5-7 years) based on one BMD scan.
So sorry that you are experiencing so much nausea — I coped by thinking about how fortunate I was to be experiencing this nausea just when I took a pill (eventually just monthly); that I could plan for the side effects and hope to reduce them; and that the doctor who prescribed this “side effect” had lived on soda crackers during her two pregnancies! I would suggest keeping handy whatever works to calm your nausea — for me it was, in fact, crackers and calcium. Planning also may involve keeping your mind active with something that you love or dislike, whatever works.
Hi, @rareeby. my experience was with Fosamax, taken by my wife. She didn’t have the discomforting side-effects experienced by others in this discussion, but the long-term consequences of taking Fosamax for year after year was documented in a multitude of respected research reports. A consistent and insistent conclusion of many of these studies was that Fosamax “does not rebuild bone, only slows down disintegration” of bones. I can only speculate about your personal experience. I note, for example, that you addressed a nausea side effect with crackers (sodium and starch) and a calcium supplement. Perhaps the strengthening of your bones was attributable to nutrition, improved levels of Vitamin D, improved functioning of your parathyroid glands, improved kidney function, different physical exercise, or some other positive development rather than the medication or its aftermath.
In such circumstances, it would not be correct to insist that the results of the medical research on the issue should be edited in the absence of extensive medical research to that effect. Your professed support for Mayo Clinic mirrors my own, and a profound disagreement with leading medical research might benefit from guidance from Mayo.
How kind of you to reply, however, what is the research with Fosamax and Boniva?
Hello, I am 54 and with a similar frightening result, I also looked at the table with the multitude of scores, the specialist will have and my whole spine was affected. However I have since gone on to learn so much. Bone strength is not just how it looks on a DEXA scan, but also compression strength and expansion strength. The whole bone building process is interrupted taking these drugs (i had 1 prolia shot). Unless you know what you started with I think there is no need to panic, though I say this to myself too. There is SO much good info out there..
Liked by Martin Jensen, Volunteer Mentor
My endocrinologist and rheumatologist doctors told me the same thing about avoiding meds. I also am very leary of taking them with all the side effects. I have a very sensitive stomach. My vitamin D level was very low too (11) so I was put on 50,000 Vit. D units once a week, my Vit. D. did come up to 40. Yes so true the more I read about these bisphosphonates the scarier it becomes. What to do, what to do…
version 220.127.116.11.3.2Page loaded in 0.641 seconds